Is it true that drugs, in particular nootropics, can help with stuttering?
Everything is very individual. I take pantogam 1500mg per day, zoloft 50mg / day, grandaxin 100mg / day, the effect is wavy for logoneurosis, that is, no. As a neurologist at the Center for Speech Pathology in Moscow said, logoneurosis is not treated, but only the patient is maintained at the desired level and quality of life.
Yes, it was Pantogam nootropic that helped us. Working with a speech therapist did not give practically any results, and after the appointment of Pantogam by a neurologist, the child gradually spoke out and now you cannot say that he once stuttered strongly.
I am a speech therapist practitioner, for more than 30 years I have been working according to the method of L.Z. Harutyunyan at the Arlilia RC with stuttering children.
As a person through whom hundreds of people with this problem have passed over the years, I can share practical observations related to taking medications.
At each consultation I ask the parents a question: where did the child receive treatment earlier? Typically, this "torture-walking" tale begins with a visit to a neurologist who prescribed medication. Usually it is phenibut, pantogam, magnesium B6, glycine, a variety of sedatives (from valerian and motherwort to more exotic combinations), or homeopathic remedies. Next, I will find out about the result. There are 3 types of answers: it got better, it got worse (it really is!) And no changes at all. For the sake of fairness, it should be noted that if the medication was taken at the time of the onset of stuttering (after a few days, maximum weeks from its onset), then there was also the answer “completely gone”.
What's the matter? Why do the same drugs work so differently on people? I do not think that the reason called "individual characteristics of the organism" is appropriate in this case. Nevertheless, the deviations, side effects of drugs described in the instructions are rather exceptions to the rules and do not constitute a large% of the positive effect of the drug.
As a practitioner, I think so. Firstly, because all of the above drugs are not drugs "for stuttering." Stuttering is not only a speech problem, but a multisymptomatic problem, so there simply cannot be one drug. What the doctor prescribes is a sedative or relaxing agent. Realizing that stuttering often occurs against the background of stress (or not stress itself, but its perception, if the child is vulnerable, anxious in his mental organization), the doctor tries to somehow extinguish the excitement that led to the stuttering, or to relax the articulatory and respiratory muscles and get rid of spasms .. And often "wins" if the stuttering experience is still small, the persistent speech stereotype of stuttering speech has not yet taken root, "speech" fears have not arisen.
In the case of a chronic disorder, when the child stutters for a long time, knows about the problem and perceives himself as a stutter, medications are able to temporarily and usually not completely "extinguish" the severity of the disorder, but when the drug is canceled, everything returns "on its own." However, due to the fact that the stuttering itself develops in waves (periods of improvement and deterioration can be for various reasons (the season or circumstances of life or mood have changed ...), it is quite possible to confuse the result of the action of the drug with the moment of the “wave.” That is why it happens that the medicine (allegedly) has gotten worse. In fact, most likely, it just did not work and the "planned" period of worsening has come.